Article Text

PDF

Dual mycobacterial infection in the setting of leflunomide treatment for rheumatoid arthritis
  1. S Agrawal,
  2. A Sharma
  1. Department of Medicine, Himalayan Institute of Medical Sciences, Dehradun, Uttaranchal, India
  1. Correspondence to:
    S Agrawal
    Department of Medicine, Himalayan Institute of Medical Sciences, Dehradun, Uttaranchal, India;sumeet.drsumeetagrawal{at}gmail.com

Statistics from Altmetric.com

Certain drugs used in the treatment for rheumatoid arthritis increase the risk of tuberculosis. These include corticosteroids, methotrexate and anti-tumour necrosis factor (TNF) agents. More recently, a possibility that leflunomide is associated with increased risk of tuberculosis has been discussed.1 A 36-year-old woman presented to the Department of Medicine, Himalayas Institute of Medical Sciences, Dehradun, Uttaranchal, India, with active rheumatoid arthritis for 4 years. She had been treated unsuccessfully with methotrexate in the past. Investigation showed normocytic-normochromic anaemia with a normal total and differential leucocyte counts, and a normal platelet count: an erythrocyte sedimentation rate (ESR) (Westergren’s Method) of 80 mm at the end of the first hour. Her liver and renal function tests were normal as was her baseline chest radiograph. She was started on leflunomide (20 mg/day) along with low-dose oral prednisolone (7.5 mg/day). At 3 months of follow-up, there was a considerable improvement in disease activity; and except for mild anaemia and a mildly raised ESR (35 mm at the end of the first hour), the rest of the investigations were normal. She discontinued prednisolone on her own after 1 month and continued leflunomide. For the past 3 months, she had progressive weight loss with low-grade fever. Examination did not show any apparent source of infection or worsening of disease activity. However, investigations showed a raised ESR (100 mm at the end of the first hour). A chest radiograph was taken, which showed cavitary lesion in the left upper zone. Sputum staining was positive for Mycobacterium tuberculosis. She had no history of tuberculosis or of exposure to a patient with active tuberculosis. Leflunomide was discontinued and anti-tubercular treatment (ATT) was started. However, 20 days after starting ATT, she developed acute febrile illness, associated with worsened arthalgias and widespread erythematous, nodular tender lesions over the extremities. On questioning, she disclosed having noticed a few hypopigmented macules over her extremities now for a few months. As the lesions were suggestive of erythema nodosum leprosum, a biopsy was performed. Fite staining of the biopsied lesion was positive for M leprae.

Although rheumatoid arthritis itself is shown to be associated with increased risk of tuberculosis,2 most disease-modifying antirheumatic drugs and biological agents, by way of their immunosuppressive or immunomodulatory effects, increase this risk. Our patient developed dual mycobacterial infections, M tuberculosis and M leprae, while taking leflunomide. Although it is difficult to definitely establish leflunomide as a cause of this dual infection, the temporal association, the co-occurrence of both tuberculosis and leprosy (which by itself is uncommon3,4) and the fact that she was receiving no other immunosuppressive drugs suggests its role.5,6 Although the patient had lesions of leprosy for a few months, introduction of ATT led to type 2 lepra reaction, leading to manifest leprosy.

This case thus highlights the unusual occurrence of dual mycobacterial infection in the setting of leflunomide treatment, lending support to its anti-TNF effects and potential complications of combination treatment with anti-TNF agents.

REFERENCES

View Abstract

Footnotes

  • Competing interests: None declared.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.